Morning Report-How Do You Approach a Patient with a Significant Transaminitis?

March 23, 2007

Bellevue 1Consultant: Robert Raicht, MD Professor of Medicine, Chief Division of Gastroenterology

Clinical Vignette:
The patient is a 50 year old male with a past medical history notable for type II diabetes, hypertension and recently treated right foot cellulitis and c.difficile colitis who presented to the emergency room with the complaint of fevers and malaise for 1 week. His labs were notable for a significant transaminitis (AST 1997, ALT 1620, alkaline phosphatase 365, total bilirubin 3.1), INR wnl. An abdominal ultrasound was ordered with outpatient follow-up arranged in GI clinic. He returned to the ER one day later complaining of persistent fever, malaise, vomiting and decreased oral intake. He reported taking up to 6 tabs per day of acetaminophen for the past week. Physical exam was significant for temperature of 101.4, scleral icterus and mild hepatomegaly. Labs revealed AST/ALT 1719/1583, alk phos 311, t.bili 4.1, and acetaminophen level <1. Hepatitis serologies were significant for positive HBsAg, HBcIgM and 7 million copies of HBV DNA. A right upper quadrant ultrasound showed hepatomegaly and normal portal and hepatic venous blood flow. The patient was treated supportively and his hospital course was significant for peak AST/ALT 2562/2033, INR 2 with subsequent slow resolution of transaminitis. Pt was discharged to outpatient follow-up when the AST and ALT fell below 1000.

Teaching Points Regarding the Differential Diagnosis of this Case:

  1. hepatitis A generally takes >30 days from exposure to present with abnormal liver function tests, risk factors include food, travel, sexual contact, fecal-oral transmission
  2. hepatotoxicity from acetaminophen is generally not dose related except in cases of overdose
  3. the three most probable causes of an ast/alt in the 1000 range-viral hepatitis, drugs, ischemia
  4. the risk of seroconversion after a needlestick from a patient with hepatitis b is ~25%
  5. cholangitis can result in a transaminitis
  6. alcoholic hepatitis usually presents with a transaminitis <1000
  7. hepatitis a is the most cholestatic of the viral etiologies-it generally induces the synthesis of alkaline phosphatase
  8. in fulminant hepatic failure always give vit k for the small possibility that the patient is deficient
  9. the best prognostic factors to follow in fulminant hepatic failure are the inr and the mental status
  10. outcomes of hepatitis B infection include (1) fulminant hepatic failure-send for early transplant, (2)recovery 95%, (3)chronic hep b
  11. consider starting lamivudine when patient with chronic hepatitis B and even patients who are hbsab+ start chemotherapy
  12. even patients that are hepbsab + can still relapse, and likely still have a small amount of virus present in their liver

Image: Bellevue Hospital as viewed from the East River circa 1880. Courtesy of Ehrman Medical Library NYU Medical Center Archives

3 Responses to Morning Report-How Do You Approach a Patient with a Significant Transaminitis?

  1. Charles Maltz on March 24, 2007 at 5:03 pm

    Dr. Raicht nicely summarizes the salient points regarding acute hepatitis B. I would add that one would expect the 25% seroconversion rate after a needle stick from an infected patient to be substantially lower since all health care workers should already be immunized. Two other points that may be helpful. As Dr. Raicht noted, the elevated INR (as well as presence of encephalopathy) are good markers to follow regarding development of fulminant hepatic failure necessitating transplant. Thus, although giving vitamin K is OK, one should avoid giving FFP unless there is active bleeding since this would take away one of the markers of severity. Finally, one can only speculate as how this individual contracted hepatitis B. Assuming he does not use illict drugs and has not had any sexual contacts which could have infected him (seems unlikely that he has an active sex life with the medical problems listed), I would raise the question as to whether he was infected during his recent interaction with the medical care system for the Rx of cellulitis and C. Diff. colitis.

  2. Ilseung Cho on April 1, 2007 at 12:22 pm

    Just a couple of thoughts on the use of lamivudine in treating HBV. For chemoprophylaxis, the dose is 100mg daily. However, many hepatologists are now using the HIV dose of 300mg daily, which is the same price. The drug risk profile is not markedly changed when using the higher dose. Also, most people would NOT advocate the use of lamivudine monotherapy for chronic HBV and would instead use either entecavir or adefovir as first line medications with addition of other agents as needed.

  3. Gabriel Becheanu on November 18, 2010 at 1:02 pm

    Could you think that hereditary angioedema could be a cause of acute, intense abdominal pain associated with severe increase of transaminases, but completely reversible in 2 – 3 days, toghether with a normal liver histology (biopsy performed in the first day of such a crise)?
    There are 1 – 2 crisis per year in a 35 years old female and other causes (drugs, toxic, autoimmunity, viral) were excluded.
    Thanks for your comment.

Leave a Reply

Your email address will not be published. Required fields are marked *

*